# SDR 2014FA0000615

- Difficulty date: May 24, 2014
- Submitted: October 22, 2014
- Operation: General aviation
- Aircraft: N936U
- Make and model: Cessna 421A
- Aircraft serial: 421A0065
- System (JASC): 5343 · Fuselage, Landing Gear Attach Fittings
- Part: Trunnion
- Part number: 5041000204
- Condition: Failed
- Location: Rt Mlg
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

THE RT MAIN GEAR COLLAPSED DUE TO A BROKEN LANDING GEAR OVER-CENTER DOWNLOCK AND THAT THE LANDING GEAR EXTENSION/RETRACTION TORQUE TUBE HAD CAUSED AN OVERLOAD CONDITION ON ITS MOUNTING/PIVOT BOSS ON THE RT MLG.  THIS OVERLOAD CONDITION MAY HAVE BEEN CAUSED BY THE IMPROPER RIGGING OF THE LANDING GEAR SYS, THUS CAUSING THE PIVOT  POINT TO FAIL IN DUCTAL OVERLOAD.  THIS WAS ONLY THE THIRD FLIGHT SINCE EXTENSIVE MAINTENANCE.  THIS ACCIDENT WAS ORIGINALLY CONSIDERED AN INCIDENT, HOWEVER, UPON INSPECTION OF THE HIDDEN DAMAGE THAT WAS NOT POSSIBLE AT THE TIME OF THE OCCURRENCE, THE DAMAGE TO THE AIRCRAFT IS NOW CONSIDERED TO BE "SUBSTANTIAL", THUS MAKING THIS OCCURRENCE AN "ACCIDENT".  THIS ACFT HAD BEEN IN EXTENSIVE MAINTENANCE FOR 18 MONTHS.  THE RIGHT MLG WAS REMOVED DURING THIS TIME.  THE UPPER STRUT HOUSING THAT CONTAINS THE BOSS FITTING THAT FAILED IS A CAST PORTION OF THE UPPER STUT HOUSING.  THE  UPPER STRUT HOUSING WAS STRIPPED OF PAINT AND INSPECTED BY DYE PENETRANT NOT-DESTRUCTIVE TESTING METHODS.  THE SEALS WERE REPLACED AND THE RIGHT MAIN STRUT ASSEMBLY WAS REINSTALLED.  THE COMPLETE LANDING GEAR SYS WAS RIGGED, ACCORDING TO MAINTENANCE RECORDS FURNISHED BY THE SHOP WHO PERFORMED THE MAINTENANCE.
